Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 334, NWS Midland/Odessa, TX

June 17, 2019Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2019, 10:53 PM MDT for Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2019, 10:53 PM MDT (04:53 UTC)
Expired
Jun 18, 2019, 12:00 AM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:01 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2254 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:20 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 5:20 PM MDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 PM CDT Mon Jun 17 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms are scattered across the area with new development near
boundaries INVOF MAF. We have opted to include TEMPO TSRA groups
at all TAFs sites, except INK, until 03Z. Near MVFR CIGS are
possible near sunrise at MAF/HOB.

&&
2
.PREV DISCUSSION... /issued 305 PM CDT Mon Jun 17 2019/

UPDATE...

See public discussion below.

DISCUSSION...

Public products have been updated for Severe Thunderstorm Watch
box # 391 until 10 pm CDT or 9 pm MDT for southeast New Mexico
and west Texas along and west of a Lamesa, Midland, Sheffield
line.

Products to be sent shortly.

PREV DISCUSSION... /issued 205 PM CDT Mon Jun 17 2019/

DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  94  71 101 /  30  20  30   0
Carlsbad                       67  99  68 101 /  20  10   0   0
Dryden                         72  96  73 104 /  20  20  30  10
Fort Stockton                  70  96  72 102 /  30  30  20  10
Guadalupe Pass                 66  91  68  94 /  20  10   0   0
Hobbs                          64  95  66  98 /  30  10   0   0
Marfa                          58  91  62  94 /  20  30  10  10
Midland Intl Airport           69  95  72 102 /  20  20  20   0
Odessa                         69  96  71 102 /  20  20  20   0
Wink                           68  99  69 104 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 17, 1:02 PM MDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 17, 7:42 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
842 PM CDT Mon Jun 17 2019

TXZ045-180230-
Gaines TX-
842 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAINES COUNTY UNTIL 930
PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Seagraves, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Loop, McKenzie Lake and
Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3268 10224 3275 10281 3284 10295 3296 10303
      3296 10231
TIME...MOT...LOC 0142Z 255DEG 8KT 3284 10259

49
Special weather statement, Jun 17, 7:56 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
856 PM CDT Mon Jun 17 2019

NMZ027-028-TXZ270-271-273-180245-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
856 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 855 PM CDT/755 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, McKittrick Canyon, Carlsbad Caverns National Park and
Guadalupe Mountains National Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3176 10475 3193 10486 3226 10448 3189 10421
TIME...MOT...LOC 0155Z 239DEG 25KT 3189 10473

80
Local storm report, Jun 17, 8:29 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
929 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             STUDY BUTTE             29.33N 103.53W
06/17/2019  E1.75 INCH       BREWSTER           TX   PUBLIC

            HAIL STONES RANGING FROM QUARTER TO GOLF BALL SIZE.

&&

MATT.SALERNO
Special weather statement, Jun 17, 8:29 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM MDT Mon Jun 17 2019

NMZ028-029-033-180315-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
829 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 915 PM MDT...

At 829 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Maljamar, or 23 miles east of Artesia. This storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maljamar, Lea County Zip Franklin Memorial Airport and Loco Hills.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3272 10349 3273 10405 3288 10407 3297 10386
      3297 10377 3301 10376 3309 10357
TIME...MOT...LOC 0229Z 271DEG 3KT 3280 10402

49
Special weather statement, Jun 17, 8:44 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
944 PM CDT Mon Jun 17 2019

TXZ045-180330-
Gaines TX-
944 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GAINES COUNTY UNTIL
1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denver City, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seagraves and Seagraves Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3285 10243 3288 10277 3296 10277 3296 10243
TIME...MOT...LOC 0243Z 285DEG 13KT 3296 10272

49
Special weather statement, Jun 17, 10:35 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1035 PM MDT Mon Jun 17 2019

NMZ029-180500-
Northern Lea County NM-
1035 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1100 PM MDT...

At 1034 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Caprock, or 19 miles northwest of Tatum, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crossroads.

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
southeastern New Mexico.

LAT...LON 3342 10306 3331 10367 3344 10372 3357 10372
      3357 10305
TIME...MOT...LOC 0434Z 235DEG 16KT 3343 10357

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:01 PM MDTSpecial Weather StatementMAFCulberson44 min
Jun 17, 6:27 PM MDTAreal Flood AdvisoryMAFGaines2 hr
Jun 17, 6:30 PM MDTSevere Thunderstorm WarningMAFGaines60 min
Jun 17, 6:45 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
Jun 17, 6:52 PM MDTSpecial Weather StatementMAFBrewster38 min
Jun 17, 7:24 PM MDTSevere Thunderstorm WarningMAFBrewster66 min
Jun 17, 7:33 PM MDTSevere Thunderstorm WarningMAFBrewster25 min
Jun 17, 7:42 PM MDTSpecial Weather StatementMAFGaines48 min
Jun 17, 8:07 PM MDTSevere Thunderstorm WarningMAFBrewster38 min
Jun 17, 8:44 PM MDTSpecial Weather StatementMAFGaines46 min
Jun 17, 10:35 PM MDTSpecial Weather StatementMAFCochran25 min
Jun 18, 12:39 AM MDTSpecial Weather StatementMAFDawson36 min
Jun 18, 1:18 AM MDTSpecial Weather StatementMAFDawson27 min
Jun 18, 1:21 AM MDTSpecial Weather StatementMAFScurry24 min
Jun 18, 1:48 AM MDTSpecial Weather StatementMAFBorden, Scurry27 min
Jun 18, 2:15 AM MDTSpecial Weather StatementMAFBorden, Scurry45 min
Jun 18, 2:18 AM MDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
Jun 18, 2:36 AM MDTSpecial Weather StatementMAFGaines24 min
Jun 18, 1:00 PM MDTSpecial Weather StatementMAFReeves45 min
Jun 18, 1:08 PM MDTSevere Thunderstorm WarningMAFJeff Davis, Presidio67 min
Jun 18, 1:18 PM MDTSevere Thunderstorm WarningMAFJeff Davis, Reeves57 min
Jun 18, 2:11 PM MDTSevere Thunderstorm WarningMAFBrewster, Presidio64 min
Jun 18, 2:13 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves62 min
Jun 18, 2:14 PM MDTAreal Flood AdvisoryMAFJeff Davis, Presidio, Reeves3 hr
Jun 18, 2:52 PM MDTSpecial Weather StatementMAFReeves38 min
Jun 18, 2:59 PM MDTSpecial Weather StatementMAF31 min
Jun 18, 3:06 PM MDTSevere Thunderstorm WarningMAFBrewster39 min
Jun 18, 3:09 PM MDTSpecial Weather StatementMAFBrewster21 min
Jun 18, 3:10 PM MDTSevere Thunderstorm WarningMAFReeves, Ward, Winkler52 min
Jun 18, 3:13 PM MDTSevere Thunderstorm WarningMAFBrewster32 min
Jun 18, 3:35 PM MDTSevere Thunderstorm WarningMAFPecos55 min
Jun 18, 3:42 PM MDTSpecial Weather StatementMAFReeves48 min
Jun 18, 3:48 PM MDTAreal Flood AdvisoryMAFPecos117 min
Jun 18, 3:52 PM MDTSevere Thunderstorm WarningMAFBrewster53 min
Jun 18, 4:35 PM MDTSevere Thunderstorm WarningMAFBrewster55 min
Jun 18, 4:54 PM MDTSpecial Weather StatementMAFHoward51 min
Jun 18, 5:00 PM MDTSevere Thunderstorm WarningMAFHoward, Mitchell60 min
Jun 18, 5:13 PM MDTSpecial Weather StatementMAFMitchell47 min
Jun 18, 5:23 PM MDTSpecial Weather StatementMAFTerrell37 min
Jun 18, 5:26 PM MDTSpecial Weather StatementMAFPresidio19 min
Jun 18, 5:30 PM MDTSpecial Weather StatementMAFPecos30 min
Jun 18, 5:35 PM MDTSpecial Weather StatementMAF25 min
Jun 18, 5:50 PM MDTSpecial Weather StatementMAFDawson40 min
Jun 18, 5:54 PM MDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
Jun 18, 5:57 PM MDTSpecial Weather StatementMAFTerrell48 min
Jun 17, 6:40 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Jun 17, 7:46 PM MDTSevere Thunderstorm WarningMAFEddy14 min
Jun 17, 7:55 PM MDTAreal Flood AdvisoryMAFEddy110 min
Jun 17, 7:56 PM MDTSpecial Weather StatementMAFEddy49 min
Jun 17, 8:29 PM MDTSpecial Weather StatementMAFLea46 min
Jun 17, 8:46 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 17, 11:58 PM MDTSevere Thunderstorm WarningMAFLea62 min
Jun 18, 12:08 AM MDTTornado WarningMAFLea37 min
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningMAFLea51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.